Friday, July 31, 2015

Does this new medicine replace one of my current medicines?

When your health condition changes, or when new treatments become available, your healthcare providers may recommend changes to your medicines. If this happens, it’s important to know whether the changes affect the use of other medicines you are already taking. It’s also important to make other healthcare providers aware of the changes. Often, you will be the best person to communicate these changes.

Does this new medicine replace one of my current medicines?

0 comments

When your health condition changes, or when new treatments become available, your healthcare providers may recommend changes to your medicines. If this happens, it’s important to know whether the changes affect the use of other medicines you are already taking. It’s also important to make other healthcare providers aware of the changes. Often, you will be the best person to communicate these changes.

Our sister organization in Canada recently received a report about a patient mistakenly given two different medicines to treat the same problem. The patient’s doctor prescribed a new medicine to replace an existing one, but the new medicine was dispensed and eventually taken in addition to the existing one. One of the drugs was Coumadin (warfarin), a blood thinner for preventing blood clots. The patient’s family doctor wanted the consumer to start taking a different blood thinner instead, a medicine called dabigatran (Pradaxa).

Two months later, the consumer was planning a cruise vacation and asked the pharmacy to provide refills for several medicines. The pharmacy gave the consumer refills for both the warfarin and the dabigatran, and the consumer took both medicines for 5 days. During the cruise, the consumer noticed that one leg had become dark and swollen. The ship's doctor diagnosed a severe hematoma (a collection of blood under the skin) that was caused by the use of the two blood thinners together. The ship's doctor advised the patient to stop taking the warfarin and the hematoma eventually improved.

Actually, this patient was pretty lucky. The main side effect of each of these drugs alone is excessive bleeding. Taking the two blood thinners together like this is particularly dangerous and easily may have caused severe internal bleeding, like bleeding in the brain if the patient happens to fall and have a head injury.  Severe bleeding can be fatal if it isn’t treated in time.

Whenever a new medicine is prescribed ask whether it replaces another medicine or changes the way you are supposed to take another medicine. If a doctor or other healthcare provider advises you to stop taking a medicine, make sure your pharmacist knows so it doesn’t accidentally get renewed later. Be specific when requesting refills of prescription medicines. Provide both the prescription number and the name for each medicine you require.

Whenever you pick up medicines at the pharmacy, check your prescriptions before you leave. Make sure they have your name on the label and that you received only those medicines you are expecting. It may be helpful to compare the prescription containers you receive from the pharmacy against a list of medicines that you keep. If there are unexpected differences between the containers you receive and your list, speak with a pharmacy staff member.

Finally, know the reason you are taking each of your medicines. Knowing the reason for each medicine can help you understand if you are supposed to be taking more than one medicine for the same reason or if a mistake has been made. Always read any printed material that you receive with your medicine. This often includes information about medicines that may interact with each other, as well as information about possible side effects. If there is anything you do not understand, speak with your pharmacist.


Read more from the Check Up blog »

President, Institute for Safe Medication Practices
0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
letter icon Newsletter